Letters to the editor

July 10, 2006

I am a nurse in a multi-physician infectious disease/internal medicine clinic. I would like to share with you a dispensing error involving one of our patients.

I am a nurse in a multi-physician infectious disease/internal medicine clinic. I would like to share with you a dispensing error involving one of our patients.

The capsule and tablet formulations of Zanaflex are not A/B rated and, as such, are not interchangeable. When taken on an empty stomach, Zanaflex capsules and tablets are bioequivalent to each other. However, when taken with food, there are significant differences in the pharmacokinetic profiles of the two formulations. When the drug is taken with food, the amount absorbed from the capsule is about 80% of the amount absorbed from the tablet. As well, the time-to-peak concentration is increased from one hour to three hours with the capsule formulation versus an increase from one hour to one hour and 25 minutes with the tablet formulation. Often the capsules are prescribed with food in an attempt to control some of the more common adverse events, including somnolence, dizziness, and asthenia.

The unfortunate event is another example where lack of communication between the physician and the pharmacist can lead to an adverse event that could have been avoided. I appreciate your assistance in calling attention to this type of error, as the focus is typically on the wrong drug or the wrong strength being dispensed, not the wrong dosage form.

Hiliary Brooks, R.N.Dallas

Let's lead the drive against drug errors

Your April 3 issue carried a fine article by Carol Holquist, R.Ph., in which she called attention to the prescribing and dispensing confusion between Razadyne and Rozerem. Similar names, a similar dose, and very different uses and, yes, all of that invites problems with this and many other pairs of entities.

Are we approaching this threat to our patients in the best way? I don't think so. However, pharmacist Holquist has unwittingly led us toward safer systems of medication use. We should be thinking broadly of redundancy in prescription writing and dispensing.

Redundancy simply means that medication orders contain a confirming factor, e.g., the medication name could be accompanied by either the generic name, indication for use, or ICD-9 code. Any two of these would provide the redundant check to match the drug to the other title or the patient's need.

In many hospitals a PRN order is incomplete if it does not include an indication for use. Would it be much more difficult to extend the requirement to all orders or, at the very least, to have our computers match the order to the patient's diagnosis just as we have interaction checks built in? Or, as an alternative, why shouldn't the physician include generic and brand name on the medication order? When one sees "Rozerem (ramelteon)," it is not likely to be confused with "Razadyne (galantamine)" even without an indication on the order. Now imagine that the names were accompanied by an indication for use and consider how many errors would be prevented. Go the next step and let the computer match medication and indication and we would really be doing better.

Can this happen? If pharmacists lead the effort and enlist public groups (AARP, PTAs, et al.), other professional groups, and the FDA (hear that, Ms. Holquist?), we can do it and we can enhance the reputation of our profession, too. So why not?

Lewis R. Schwarz, R.Ph., M.P.A.Randolph, N.J.lewschwarz@verizon.net